Virginia, 2018

Heavy Snow in Virginia, December 9 to 10, 2018

December 9 to 10, 2018 · NWS MRX · 27 events in 5 counties and zones

A strong low pressure system moved eastward across the Gulf Coast on its way through the Carolinas. Deep moisture was lifted in the colder resident air mass across the Southern Appalachian region.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved eastward across the Gulf Coast on its way through the Carolinas. Deep moisture was lifted in the colder resident air mass across the Southern Appalachian region. This pattern resulted in heavy snowfall amounts in the range of five to ten inches with locally greater totals across Southwest Virginia and Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 8, 10:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 8, 10:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1002 PM EST Sat Dec 8 2018

.DISCUSSION...

As the winter weather events approaches late tonight into early
Sunday morning models are beginning to come in to better agreement
but still highly uncertain where the strong gradient in snowfall
totals will setup. A surface lows is currently tracking along the
northern Gulf as an upper level trough progresses across the
Lower Mississippi River Valley. Surface temperatures are currently
in the 30s areawide. There are a few locations in the higher
elevations and in SW VA that are currently below freezing but most
of us will need help from some dry air advection and dynamic
cooling from heavy precipitation.

Looking at the current radar, the main band of precipitation that
will bring snowfall to the area is still back in Arkansas. Models
have this rotating through the forecast area Sunday morning. In
fact, some of the NAM model soundings indicate around 100 J/Kg of
elevated CAPE early Sunday. The lift is fairly impressive in this
band as the surface low transitions to the GA coast. Snowfall
totals will be highly dependent upon where this band tracks and
just how much cooling occurs under this precipitation. With models
continuing to trend towards higher amounts in this band, adjusted
amounts up slightly for locations in extreme NE TN and SW VA.
Most models suggest there will be a strong gradient in amounts
just to the north of the Knoxville metro area. Model soundings
have a nearly isothermal profile along the 0 degree Celsius
isotherm below 700 mb or so for portions of the central and
northern Tennessee Valley. Based on the latest guidance and
forecast went ahead and extended the warning and advisory slightly
southwestward.

Also, for the update cut back on snowfall totals across the
southern Valley. Model soundings suggest that most locations will
stay enough above freezing to keep precipitation mostly rain. Even
if there was a brief mixture, do not think much would be able to
stick with temperatures staying just a couple of degrees above
freezing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             37  40  36  43 / 100  90  50  40
Knoxville McGhee Tyson Airport, TN  34  38  32  41 / 100 100  50  30
Oak Ridge, TN                       34  39  32  43 / 100 100  40  30
Tri Cities Airport, TN              30  34  28  40 / 100 100  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from 1 AM Sunday to noon EST Monday for
     Cherokee.

     Winter Storm Warning until noon EST Monday for Clay.

TN...Winter Weather Advisory from 1 AM Sunday to noon EST Monday for
     Anderson-East Polk-Grainger-Jefferson-Knox-Morgan-NW Blount-
     North Sevier-Southeast Monroe-Union.

     Winter Storm Warning until noon EST Monday for Campbell-
     Claiborne-Hamblen-Hancock-Hawkins-Northwest Carter-
     Northwest Cocke-Northwest Greene-Scott TN-Sullivan-
     Washington TN.

     Winter Storm Warning until noon EST Monday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...Winter Storm Warning until noon EST Monday for Lee-Russell-Scott-
     Washington-Wise.

&&

MA
Hazardous weather outlook, Dec 8, 3:40 PM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
340 PM EST Sat Dec 8 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
340 PM EST Sat Dec 8 2018 /240 PM CST Sat Dec 8 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight and Sunday

...A STRONG EARLY SEASON SYSTEM WILL BRING THE POTENTIAL FOR A
SIGNIFICANT SNOWFALL ACROSS PARTS OF THE SOUTHERN APPALACHIANS
TONIGHT AND SUNDAY...

Widespread precipitation will move across this evening through
Sunday as a strong low pressure system approaches the area.
Precipitation will be mainly rain this evening, except for snow
across the higher elevations. A transition from rain to snow and
sleet is expected early Sunday morning across the northern
Plateau, northeast Tennessee, southwest Virginia, and parts of
southwest North Carolina. Significant snow accumulations are
expected, especially areas north of interstate 40, with the
heaviest snowfall over the higher terrain.

The wintry precipitation will taper off late Sunday morning and
afternoon to drizzle or flurries. Scattered rain and snow showers
are anticipated Sunday night and Monday morning.

Travel may become difficult late this weekend and early next
week, especially over higher terrain and across bridges and
overpasses. Please stay tuned for later updates to the forecast
concerning this potential winter storm.

Please refer to the latest Winter Weather Message (WSW) Products

.DAYS TWO THROUGH SEVEN...Sunday Night through Saturday

...Rain and Snow Showers Likely Sunday Night and Monday Morning...

Rain and snow showers are likely Sunday night and Monday morning,
especially over southeast Tennessee and southwest North Carolina.
Light snow accumulations are possibly across elevated and grassy
surfaces, especially over the higher elevations.

Another strong storm system will move across the area Thursday
Night through Saturday. This system may produce a mountain wave
high wind event Thursday night and Friday morning. On the cold
side of the system, rain may change to snow late Friday and
Saturday. Snow accumulations are possible across the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in their snowfall totals tonight
into Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 heavy snow. Local standard time, as filed.

Heavy Snow, Washington

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Washington forecast zone
Reported by
911 Call Center
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Four inches of snow was reported at Abingdon.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
911 Call Center
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Three inches of snow was reported at Gate City.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Ten inches of snow was reported at Abingdon.

Heavy Snow, Washington

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Washington forecast zone
Reported by
Broadcast Media
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Eight inches of snow was reported 3 miles east northeast of Bristol.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Seven and a half inches of snow was reported 2 miles southwest of Gate City.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Eight and a half inches of snow was reported 1 mile northeast of Weber City.

Heavy Snow, Lee

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Five inches of snow was reported 2 miles north northwest of Jonesville.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Six inches of snow was reported 2 miles west of Wise.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Eleven inches of snow was reported 1 mile north northeast of Abingdon.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Four inches of snow was reported at Jonesville.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Nine inches of snow was reported at Coeburn.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Nine inches of snow was reported at Coeburn.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Five and a half inches of snow was reported 1 mile north northeast of Big Stone Gap.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Eight inches of snow was reported at Pound.

Heavy Snow, Wise

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Eight inches of snow was reported at Wise.

Heavy Snow, Lee

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Lee forecast zone
Reported by
Public
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Three inches of snow was reported 2 miles north of Jonesville.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Dungannon.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Dungannon.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Nine inches of snow was reported 2 miles south of Clinchport.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Twelve inches of snow was reported 2 miles southwest of Gate City.

Heavy Snow, Scott

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Twelve inches of snow was reported 2 miles southwest of Gate City.

Heavy Snow, Washington

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Thirteen inches of snow was reported 1 mile southwest of Emory-Meadow View.

Heavy Snow, Washington

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Thirteen inches of snow was reported 1 mile southwest of Emory-Meadow View.

Heavy Snow, Washington

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Thirteen inches of snow was reported 3 miles west of Abingdon.

Heavy Snow, Washington

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Three inches of snow was reported 3 miles south of Abingdon.

Heavy Snow, Russell

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Russell forecast zone
Reported by
COOP Observer
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Eight inches of snow was reported 1 mile northeast of Lebanon.

Heavy Snow, Lee

When
December 9, 12:00 AM EST to December 10, 12:00 PM EST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Five inches of snow was reported 2 miles east of Jonesville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792873, 792874, 792877, 792878, 792879, 792880, 792881, 792882, 792884, 792885, 792887, 792889, 792893, 792894, 792895, 792896, 792901, 792902, 792904, 792905, 792906, 792908, 792909, 792911, 792912, 792915, 792917.